Are delusions and high blood pressure both symptoms of dehydration?
My 91 year old husband who is on two Alzheimer's meds, recently had a delusional episode -- the first ever. He seemed perfectly normal (i.e., he seemed like himself) but was sure he had talked to someone on the phone and the person was coming to pick him up and take him to the post office. He was utterly convinced about this and it took some diversionary tactics to get his mind onto another track. An hour or so later he was experiencing symptoms that he has experienced before when dehydrated -- sweating, nauseated, feeling weak and ill all over, and with extremely high blood pressure. Am I correct in understanding that both the delusion and the high b/p (as well as the other symptoms) were connected to the dehydration?
When people have Alzheimer's disease, they can develop delirium easily. Delirium is a temporary change in consciousness which can cause delusions and worsening confusion. Dehydration can cause delirium for sure, so if he was truly dehydrated, this may have caused your husband's symptoms. However, in my experience, dehydration usually causes low blood pressure, and usually the person is too dry to develop sweat. So, before you make assumptions that is was just dehydration, I would have him see his health care professional. The episode you describe to me almost sounds like something we call presyncope, which is where a person gets pale, sweaty, and almost faints. This can be caused by dehydration, but it also can be caused by anemia, heart problems, or constipation. I would feel better that he got this checked out. I should also mention that some Alzheimer's medications can slow down the heart rate and cause syncope, so I want you to be sure this is not happening to your husband. Good luck!
Stay Connected With Caring.com
Get news & tips via e-mail